Cancer wonder-drug hits the heart
Spotlight falls on lasting effects of Gleevec.
A cancer drug hailed for its ability to rescue those dying from leukaemia could end up giving them heart failure, a study suggests. Doctors say that the side effects of cancer drugs are demanding more attention now that more and more patients are saved from the initial disease.
Imatinib mesylate, marketed under the name Gleevec, was hailed as a revolutionary drug when introduced in the United States in 2001. It was carefully designed to target the mutated protein in a form of deadly leukaemia, and has a huge impact on the survival rates of people with this disease.
Now a team of researchers in the United States has shown that the cancer drug unexpectedly kills heart muscle cells and seems to promote heart failure in some patients. They report their results in Nature Medicine1.
The researchers say that patients should continue to take the drug because it is so powerful at treating cancer, whereas the frequency of heart problems is unknown and the problem may be treatable with common heart drugs.
But the study highlights a trend in cancer medicine: as more effective drugs save more lives, patients and doctors are forced to consider side effects that could affect patient health once the immediate threat has passed, sometimes many years later.
Heart failure is a particularly serious consequence because it could be just as life-threatening as some forms of cancer, says Thomas Force at Jefferson Medical College in Philadelphia, Pennsylvania, who led the study. "You don't want to trade one lethal disease for another."
Gleevec acts on an enzyme called a tyrosine kinase that is mutated in chronic myelogenous leukaemia and fuels runaway cell division.
This enzyme was not known to be important in heart muscle cells. But Force's colleagues noticed that some patients taking Gleevec developed heart failure over only a few months, despite having had no signs of it beforehand. They studied ten such patients and found that their hearts had lost much of their ability to pump blood, and that their heart muscle cells appeared abnormal under the microscope.
To find out exactly what was going on, the researchers treated mice with typical doses of Gleevec and found that it also caused their hearts to weaken after several weeks. By blocking the tyrosine kinase, the drug seems to stress the protein-processing machinery of heart cells and eventually causes cell death.
Two other cancer drugs, which block related tyrosine-kinase enzymes, have also been shown to promote heart failure in some people. One is trastuzumab (Herceptin), used to treat breast cancer; the other is sunitinib malate (Sutent) for kidney and stomach cancers. "It looks like they are causing all kinds of havoc with the heart," says cardiologist Douglas Mann at Baylor College of Medicine in Houston, Texas. Certain drugs used for chemotherapy are also known to cause heart damage.
Novartis has issued a statement acknowledging that the results are interesting, but adding that the data is so far limited, and more work needs to be done. "Novartis is committed to patient safety and monitors all reports of adverse events including any affecting the heart," the statement says.
"Results from clinical trials and postmarketing safety data, involving more than 200,000 patient years of clinical treatment, have shown that the incidence of heart failures among patients taking Gleevec is extremely rare. The observations of this preclinical study do not change the positive benefit/risk ratio of Gleevec."
Pharmaceutical companies developing new tyrosine-kinase inhibitors against cancer, of which there are many in development, should carefully monitor their patients for cardiac effects, as should the doctors and patients themselves, Mann says. These molecules work all over the body, and interfering with them could also have other, unforeseen side effects.
But the benefit certainly seems to outweigh the problems, Mann adds. "Yes, we should use these drugs. No, we shouldn't use them without proper monitoring," he says.
Visit our newsblog to read and post comments about this story.
- Kerkala R., et al. Nature Medicine , AOP doi: 10.1038/nm1446 (2006).